Tuesday, 10 July 2012

for parents of kids in diapers...

Not the most glamorous post, but this posting goes hand in hand with my other earlier postings about striving to create a more natural, healthy, less chemical, synthetic and processed home environment.

Recently, my 8.5 month old daughter has been suffering from a terrible diaper rash. Her diaper area is red and looks scalded.  It must be really painful for her as she squirms and scratches at it. I took her to the doctor as I was concerned about getting her comfortable again. It looked so raw and painful. This recent heat hasn't helped matters. I was disappointed in the Dr's advice consisting of simply applying a cortisone/anti-fungal cream. Apparently most of these types of diaper rashes are yeast based.

I was not comfortable with this prescription. Steroids for a baby, even in a small doses, seem like a bad idea. These are the known side-effects of cortisone creams:

"...  thinning and discoloration of the skin, easy bruising, permanent dilation of certain blood vessels, burn marks on skin, itchiness, perioral dermatitis, liver and kidney damage and a weakened immune system. Recent studies further reveal changes in the shape or location of body fat (especially in your face, neck, back, and waist), increased acne or facial hair, menstrual problems and impotence. Not only this, but steroid use almost always produces a "rebound effect" of the very symptoms you are trying to get rid of!

Studies have shown that if more than 500g of hydrocortisone is used per week, sufficient steroid may be absorbed through the skin to result in adrenal gland suppression and/or eventually Cushing's syndrome. " (http://www.skin-remedies.com/hydrocortisone-cream.html)

This is terrifying to me.
 I worried about the anti-fungal medication in the cream killing good bacteria as well as the bad, creating a potentially worse situation and leaving her weakened and easy prey for other infections. Additionally, "Infants prescribed nystatin cream may experience skin irritation at the application site. Symptoms of skin irritation include redness, burning, itching and irritation. Occasionally, an infant's rash may become worse when treated with nystatin cream, requiring discontinuation of the treatment" ( http://www.livestrong.com/article/223725-nystatin-side-effects-for-infants/#ixzz20C0zlNdI)

Umm- ok- so a cream that is supposed to help a skin irritation can actually cause an irritation? Hello? This sounds counter-productive and down-right stupid to me. It can also cause stomach upset. 
Further, after trying the cream for a couple of days, the rash did not appear to be getting any better. It was the same, if not worse.

Enough is enough. The poor little mouse was suffering!

I thought that feeding her yogurt would be a good option to help her fight the infection. I love yogurt. I think it is one of the most healthful and delicious foods one can eat. Moreover, it is common knowledge that yogurt is an extremely effective yeast killer. And then my mom and I thought, why not put the yogurt right on the rash itself?  It can't hurt, it might soothe the discomfort and kill the yeast using friendly bacteria that exist within our own bodies while supporting her own immune system and defenses. I didn't have any homemade yogurt on hand this week, so I used an organic, full fat yogurt with no gelatin or other additives and no sugar! This would just encourage yeast growth.

And guess what? It seems to be working.

Then I wondered if there was any basis to this approach, and I quickly found this information on the Live Strong site. Apparently I'm not crazy. It is tried and true.

I just had to share this with other parents who are also uncomfortable giving such strong medications  to babies, to anyone for that matter.

xo Jo

No comments: